I gave my sister a kidney four years ago. She had developed DMII and her kidneys failed rapidly. It took doctors years to diagnose this, even when she asked them if it could be diabetes. Then when it was finally diagnosed, because she insisted, she was told that her kidneys were failing but that she had another 10 years. They completely failed within a year. We are only half siblings, but were considered by the doctors to be an almost perfect match. After the tx, she was pretty much given her medicines and told goodbye. She has visited numerous doctors and no one has been able to help her. For four years, it has been impossible to control her bp and her DMII. The prednisone has caused her to balloon in both body and face with her eyes being nearly invisible now. Her first kidney infection, last year, was not caught, even though she visited the doctor numerous times in the first week or two when she started feeling sick and nauseous, etc. She even questioned if her symptoms could be a kidney infection. She was told no, until she was so sick that she fainted in a supermarket and was admitted to the hospital. Because of that, her donated kidney is supposedly in chronic rejection mode now. Does anyone know of someone dealing with these things? Are there new drugs on the market that can replace the prednisone and some of the others that she is taking, that are known to cause DMII and bp as side effects (ridiculous)? Her quality of life is terribly poor, and she regrets going through the tx in the first place.
Some patients are started with zero prednisone these days, thought the majority still get it. There are prednisone withdrawal protocols, but not all patients qualfy. If she has any rejection problems, the docs probably will be reluctant to remove the prednisone.
Sirolimus is less nephrotoxic than prograf and cyclosporine, but it is not a good choice for everyone. It has side effects as do all the others. Ask the doctors.
I feel bad that she has had such a rough time with the doctors and the side effects; I'm rather lucky that (with one major exception) my transplant has been relatively trouble free.
I'm so sorry that your sister is having so many problems, and I commend you for your generous donation...I take prednisone and Prograf..I had a kidney transplant in 2002. My cousin donated the kidney. I did gain a lot of weight from the prednisone immediately after the transplant, and I've had type 1 diabetes since age 4, which was the cause of my kidney failure to begin with. I don't know where your sister lives, but she should be having regular blood drawn on a monthly basis so that any problems could be caught early on. She needs to be seen by someone at a local transplant center...if there is one nearby. My diabetes and blood pressure are under good control, although I have had some drug side effects...skin cancer, cataracts, but I'm thankful that I'm relatively healthy. I don't know if you live anywhere near St Louis, MO, but if so, she should contact the transplant center at Barnes-Jewish Hospital in St Louis. They are a fantastic group of doctors and nurses that work tirelessly to help transplant patients...even if you don't have insurance coverage. A transplant is not something you get and then just go on about your life without follow up care. It needs to be monitored for life, and adjustments need to be made to drug dosages based on lab results..I wish your sister the best, and I hope that she can find a transplant center to take her case...immediately!!!
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.